Florida, 2003

Damaging Wind in Florida, July 4, 2003

July 4, 2003 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 4, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM EST, 1 hour 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
400 PM EDT FRI JUL 4 2003

.TONIGHT THROUGH SUNDAY NIGHT...
WEAK TROUGH FROM THE CENTRAL BAHAMAS TO CUBA WILL MOVE SLOWLY
WEST... PROBABLY ACROSS THE FLORIDA STRAITS LATE SATURDAY. EXACTLY
HOW MUCH INCREASE IN CONVECTIVE ACTIVITY THIS WILL BRING IS STILL AN
UNKNOWN AT THIS TIME... BUT LATEST SATELLITE LOOPS STILL SHOW MOST
OF THE ASSOCIATED CONVECTION WELL SOUTH OF OURB LATITUDE. THIS
FEATURE IS NOT TROPICAL... AN UPPER LOW IS RIDING ALONG WITH IT.
OUR 70% POPS FOR SATURDAY COULD BE RIGHT ON THE MONEY... OR WELL
COULD BE VASTLY OVERDONE. SO THE BEST COURSE OF ACTION HERE WOULD BE
TO GO WITH 50% POPS FOR NOW. SUNDAY LOOKS TO BE A SLIGHTLY DRIER DAY
AFTER WHATEVER IS LEFT OF THIS SYSTEM HAS MOVED WEST OF OUR
LONGITUDE.

.MONDAY THROUGH FRIDAY...
LOOK FOR LITTLE CHANGE DURING THIS PERIOD... WITH MAINLY UPPER
RIDGING HOLDING SWAY. THE UPPER RIDGE DOES BEGIN TO BREAK DOWN ON
THURSDAY... AND BY FRIDAY HAS BEEN REPLACED BY AN UPPER TROUGH. PLAN
TO CONTINUE BASICALLY THE LAST FORECAST... ALTHOUGH WILL INDICATE
SOME INCREASE IN MOISTURE AND CONVECTIVE POTENTIAL BY FRIDAY. THE
MODELS INDICATE A WEAK COLD FRONT MOVING DOWN TO CENTRAL FLORIDA BY
FRIDAY AFTERNOON... SHOVING THE SURFACE RIDGE AXIS SOUTH OF THE
CWA... AND SHIFTING TO SOUTHEAST SURFACE FLOW TO MORE OF A SOUTH OR
SOUTHWEST DIRECTION.

.MARINE...LITTLE CHANGE THROUGH THE PERIOD WITH EAST TO SOUTHEAST
FLOW CONTINUING DUE TO THE SURFACE RIDGE AXIS ABOUT STATIONARY FROM
THE ATLANTIC TO N CENTRAL FLORIDA. SPEEDS WILL BE LIGHT... WITH
AFTERNOON SEA BREEZES EXPECTED TO DEVELOP ALONG THE GULF COAST. SEAS
SHOULD BE 4 FEET OR LOWER EVERYWHERE.

.FIRE WEATHER...
NO PROBLEMS ARE ANTICIPATED.

PBI TB 078/089 078/089 078 253
FLL TB 079/089 079/089 079 253
MIA TB 078/089 078/089 078 253
APF TB 075/090 075/090 075 354

.MIA...NONE.
Hazardous weather outlook, Jul 4, 4:31 AM EST, 11 hours 59 minutes before
FLZ063-066>075-041600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
531 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED AFTERNOON THUNDERSTORMS INLAND EAST...INTERIOR AND WEST
THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS INLAND EAST...INTERIOR
AND WEST SECTIONS OF SOUTH FLORIDA THIS AFTERNOON. THE MAIN HAZARDS
WILL BE LOCALLY HEAVY RAINS... CLOUD-TO-GROUND LIGHTNING STRIKES...
AND POSSIBLE WIND GUSTS TO 25 MPH. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Miami radar (KAMX), 136 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
July 4, 4:30 PM EST
Where
Collier County, 15 mi E of Vanderbilt Beach
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
26.267, -81.567

Three-inch diameter tree limbs were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368172.